Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 109, NWS Bismarck, ND

July 26, 2002Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2002, 8:56 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2002, 8:56 PM MDT (02:56 UTC)
Expired
Jul 26, 2002, 10:00 PM MDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WUUS53 KBIS 270256
SVRBIS
NDC037-085-270400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM MDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1000 PM MDT

* AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHWESTERN SIOUX COUNTY...OR ABOUT 74
  MILES SOUTHEAST OF DICKINSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL WESTERN SIOUX COUNTY THROUGH 1000 PM MDT
  RURAL SOUTHERN GRANT COUNTY THROUGH 1000 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4621 10200 4594 10199 4595 10130 4620 10131

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:00 PM MDT, 7 hours 56 minutes earlier.

Area forecast discussion, Jul 26, 1:00 PM MDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI JUL 26 2002

MODELS IN FAIR AGREEMENT THROUGH EARLY PERIODS WITH NO BIG CHANGES TO
ONGOING FORECAST PACKAGE. BROAD AREA LOW PRESSURE OVER NORTHERN
PLAINS/CANADIAN PRAIRIE PROVINCES DEEPENING THROUGH PERIOD. SURFACE
TROUGH THROUGH FORECAST AREA LATE TONIGHT WITH COLD FRONT DROPPPING
SOUTH EARLY SATURDAY. WILL CONTINUE ONGOING SCATTERED CONVECTION WITH
SLIGHTLY UNSTABLE AIRMASS...SURFACE CONVERGENCE AND UPPER LEVEL
RIPPLES THROUGH SUNDAY. SUNDAY COOLER AS NORTHWEST FLOW DEVELOPS. MID
LEVEL TROUGH LIFTS NORTH INTO NUNAVUT AGAIN EARLY NEXT WEEK WITH FAST
ZONAL TO WEST NORTHWEST FLOW DEVELOPING. CWA IN RIGHT EXIT REGION OF JET
THROUGH TUESDAY WITH STRONG RIDGING DEVELOPING LATE IN WEEK. AVN/MRF
HAVE SEVERAL RIPPLES IN FAST FLOW ALONG SOUTHERN PERIPHERY OF ZONAL
FLOW ON WED AND THU BUT WILL NOT CHANGE DRY EXTENDED AT THIS TIME AS
TIMING WILL BE DIFFICULT.

.BIS...NONE.
HW

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.